MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH
Catalog Number 1190200
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001); Migration (4003)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Pain (1994); Hernia (2240); Insufficient Information (4580)
Date of Event 07/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No conclusions can be made.The patient's attorney alleges "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.This emdr represents the bard/davol mesh ¿ composix kugel (device #2).An additional emdr was submitted to represent the bard/davol mesh ¿ composix kugel (device #1).Should additional information be provided, a supplemental emdr will be submitted.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of two unspecified composix kugel hernia patch on (b)(6)2012 and (b)(6)2020.As reported, the patient is making a claim for an adverse patient outcome against both the devices.It is alleged that the patient sustained injuries on (b)(6)2019,(b)(6)2020,(b)(6)2020,(b)(6)2020 and (b)(6)2021.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the patient experienced emotional distress and the device was defective.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of two unspecified composix kugel hernia patch on (b)(6) 2012 and (b)(6) 2020.As reported, the patient is making a claim for an adverse patient outcome against both the devices.It is alleged that the patient sustained injuries on (b)(6) 2019, (b)(6)2020 and (b)(6) 2021.Attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." it is also alleged that the patient experienced emotional distress and the device was defective.Addendum per additional information provided: (b)(6) 2012 - patient was diagnosed with ventral incisional hernia thereby underwent open repair with the implant of composix kugel mesh (device #1).Per operative notes, ¿a composix kugel mesh (device #1) was placed over the peritoneum using sutures.¿ (b)(6) 2019 - patient was diagnosed with crohn's exacerbation with perienteric abscess thereby underwent extensive lysis of adhesions.Per operative notes, ¿noted a composix kugel mesh (device #1), there were multiple adhesions were noted between the omentum and anterior abdominal wall and these were lysed.The perienteric abscess and some pus was drained.¿ (b)(6) 2020 - patient was diagnosed with loop ileostomy status and small intraabdominal abscesses thereby underwent open repair with the removal of infected mesh (device #1) and implant of phasix mesh (device #2).Per operative notes, ¿excising the old midline scar where some drainage persisted.There was some exposed mesh which seemed to be infected, and the mesh was excised (device #1).A phasix mesh (device #2) was secured on both sides of the abdomen.¿ (b)(6) 2020 - patient was diagnosed with abdominal wall abscess thereby underwent incision and drainage of abdominal wall abscess.Per operative notes, ¿able to palpate the onlay phasix mesh (device #2).The abscess was completely drained.¿ (b)(6) 2020 - patient was diagnosed with inadequately draining fistula/abscess thereby underwent repair with partial removal of unincorporated infected onlay mesh (device #2).Per operative notes, ¿identified the abscesses/drained fistula.There was some unincorporated previous phasix mesh (device #2) the portion of this mesh were excised.¿ (b)(6) 2020 - patient was diagnosed with enterocutaneous fistula with subcutaneous abscess thereby underwent abdominal wall abscess drainage and debridement.Per operative notes, ¿at the wound base of the previously placed phasix mesh (device #2) was visible.There was a segment unincorporated mesh and this was excised.Parts of the mesh that were incorporated was left in place.¿ (b)(6) 2021 - patient was diagnosed with abdominal wall abscess thereby underwent incision and abdominal wall abscess.(b)(6) 2021 - patient was diagnosed with enterocutaneous fistula with subcutaneous abscess thereby underwent wound debridement.Per operative notes, ¿there were tiny pieces of phasix mesh at the base of the wound.These were carefully excised." (b)(6) 2021 - patient was diagnosed with recurrent incisional ventral hernia; enterocutaneous fistula with small bowel and intraabdominal wall abscess cavity thereby underwent partial removal of mesh (device #2) and excision of enterocutaneous fistula, lysis of adhesions.Per operative notes, ¿there were dense adhesions with omentum and small bowel adhered to the midline abdominal wall, these was taken down.Small bowel was resected.The mesh on the right side was poorly incorporated in sections.These sections were sharply resected.The rest of the mesh on that side was well incorporated so left this in place.¿.
 
Additional Manufacturer Narrative
No conclusions can be made.The patient's attorney alleges "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct event date, brand name, product classification code, product 510k number.Root cause is inconclusive; no conclusion can be made as to the extent to which the implant may have caused or contributed to the patient's postoperative course.Note, the manufacturing date (15-aug-2019) is considered to be a best estimate.This supplemental emdr represents the bard/davol phasix mesh (device #2).An additional supplemental emdr was submitted to represent the bard/davol mesh ¿ composix kugel (device #1).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key17000952
Report Number1213643-2023-092102
Device Sequence Number6649048
Product Code OOD
UDI-Device Identifier00801741077678
UDI-Public(01)00801741077678(17)211028(10)HUDV0640
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2021
Device Catalogue Number1190200
Device Lot NumberHUDV0640
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer04/24/2025
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date05/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age41 YR
Patient SexFemale